By: Ryan MacArthur |
Necrosis is one of the most dangerous complications that can come from IV therapy. It occurs when the body’s cells die, releasing a chemical substance that also kills the surrounding cells. This cycle can begin when IV failure results in an extravasation, and may eventually lead to death.
While almost all medical complications result in negative consequences for patients receiving IV therapy, necrosis is one of the more dangerous problems. Necrosis comes from the Greek words nekroun (to kill) and nekros (corpse) and happens when the cells inside the body die due to burns, trauma, untreated wounds or the introduction of a substance that kills cells.
As each cell dies due to necrosis, it releases a chemical substance that leads to the death of the surrounding cells, thus creating a cycle that can lead to eventual death.
Why Does Necrosis Occur During IV Therapy?
Necrosis is typically the result of when an IV fails and extravasation sets in. An extravasation is when a vesicant or chemotherapy drug accidentally enters the surrounding IV site. This can happen when the catheter slips out of the vein or passes through the other side the vein wall. Check out our video, which outlines more of the potential causes of IV infiltration and extravasation.
Vesicants can cause severe pain, burning and irritation, but more importantly, they may result in tissue destruction, otherwise known as necrosis. Patients experiencing an extravasation may also notice swelling and blistering in the surrounding area. The skin around the IV site could also be cool to the touch.
How is Necrosis Treated?
The treatment for necrosis varies depending on the vesicant that damaged the tissue. In general, healthcare providers should avoid a patient’s fragile veins or areas that have already been used as an IV site to avoid extravasations.
Depending on the level of necrosis, patients may need a skin graft or physical rehabilitation to restore function to the affected area. Extreme levels of necrosis may require the removal of the area or even amputation.
IV therapy is a common fixture in modern healthcare, but it’s easy to forget the dangers of IV-related complications. Do not hesitate to talk to your doctor or nurse using our How to Talk to Your Health Professional form if you think you’re experiencing an extravasation or necrosis.
Cutaneous Necrosis Induced by Extravasation of Arginine Monohydrochloride – https://www.medicaljournals.se/acta/content/abstract/10.2340/00015555-0420
Complications of Peripheral IV Therapy – http://www.nursingcenter.com/ncblog/february-2015-(1)/complications-of-peripheral-i-v-therapy
Action Needed to Prevent Serious Tissue Injury With IV Promethazine – https://www.ismp.org/newsletters/acutecare/articles/20060810.asp
Know the Difference: Infiltration vs. Extravasation https://www.rn.com/nursing-news/know-the-difference-infiltration-vs-extravasation/